East Carolina University Student Health Services (SHS) has joined over a dozen universities around the country to make Narcan, a medication to partially or fully reverse an opioid overdose, readily available for students to pick up at the SHS pharmacy as of Feb. 17.
Inventory Control Specialist for ECU pharmacy, Anthony Yocum, said that Naloxone, better known by its brand name Narcan, is used to treat people who have overdosed on opioids. He said when opioids are taken in excess they will cause users to overdose and result in side effects such as shallow or stopped breathing, weakened cardiac functions and a slowed or stopped heartbeat.
Yocum said the medication comes in two forms, an injectable and an intra-nasal spray and SHS offers the nasal spray. Both take effect quickly, but if a victim is not in a healthcare setting immediately, the IV is not commonly of great use. The nasal spray can be self-administered or with the aid of someone else, according to Yocum.
“Whether injected into the bloodstream or more likely instilled via the nasal spray, Narcan interferes with the opioid’s ability to have an effect on the brain, essentially rendering the drug ineffective. The sooner an overdose is suspected the sooner treatment should begin,” Yocum said.
ECU Collegiate Recovery Community (CRC) has sponsored Narcan to be carried by the ECU Police Department since 2014. ECU Collegiate Recovery Community Coordinator and Alcohol, Jarmichael Harris, who is also a drug staff counselor, said in response to the growth of opioid-related overdoses in Pitt County since that time, data has shown there were over 100 reversals in Pitt County in 2019 from the use of Narcan.
Harris said CRC started to work on the initiative to make Narcan available to students at the beginning of summer 2019. While opioid-related overdoses in Pitt County have continued to rise, the number of overdose deaths have begun to decrease due to efforts of putting Narcan in the hands of non-health field personnel.
Harris said Narcan is only a first-aid type medication, used during emergencies, and if used the person is advised to seek medical attention after the reversal for additional observation since the Narcan may only last for 30 minutes. He said therapy isn’t the only pathway to an individual recovering from an addiction, but it is a big factor.
“An overdose reversal alone may not be enough to urge someone to seek help, but them being alive gives them another opportunity when the time is right,” Harris said.
In Pitt County, there are many resources which include but are not limited to the ECU Center for Counseling and Student Development (CCSD), the Department of Addictions and Rehabilitation Studies’ Navigate Clinic, private and non-profit counseling resources and many others in the area that one can reach out to for help, according to Harris.
However, Harris said the CRC is not a treatment program but it does provide peer support for students looking to make changes around their substance use as well as point them towards resources that are supportive and non-judgmental to help them achieve their goals.
ECU Student Health Director, Lanika Wright, who is also a women’s health nurse practitioner, said that it has become more common for college health settings to have Narcan available since marijuana and other drugs have been laced with fentanyl, an opioid which has led to overdoses. She said that it is important to have it in the hands of people who need it and when they need it.
“The Good Samaritan Law in North Carolina says that if you have two people using an illegal substance and something happens to one of them and you call for help you are not to be prosecuted because you intervened on behalf of that person,” Wright said.
SHS encourages students to not hesitate to call and ask for help Wright said. The people involved will not be prosecuted so it should not affect whether or not a person calls for help she said.
For students to obtain Narcan, Wright said to go to the SHS pharmacy, and it will give a brief counseling session and the Narcan in a bag. In the bag there will be two doses of Narcan, after administering the first one you generally wait a few minutes and if the person has not come around you administer the second dose. Additionally, there will be a paper with resources in the community to help with drug addiction and directions on how to use the Narcan.
Students will not be required to write or release their name or show one card in order to limit the barriers of people obtaining the medication Wright said.
If students have any further questions on how to use Narcan or how to obtain it, it is advised to call the SHS pharmacy at (252) 328-6793. If you or someone who has or is overdosing call 911 and if Narcan is on hand use as directions follow on packaging.